Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 87, NWS Rapid City, SD

June 18, 2011Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 18, 2011, 6:09 PM CDT for Todd County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2011, 6:09 PM CDT (23:09 UTC)
Expired
Jun 18, 2011, 7:03 PM CDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:33 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 2:33 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT SAT JUN 18 2011

.DISCUSSION...19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER
THE EASTERN DAKOTAS AND CENTRAL NEBRASKA WITH WEAK LEE TROF
DEVELOPING ACROSS EASTERN WYOMING. STRONG LOW PRESSURE IS LOCATED
IN SOUTHERN SASKATCHEWAN ASSOCIATED WITH LARGE...NEARLY STATIONARY
UPPER LEVEL LOW. TEMPERATURES ACROSS THE FORECAST AREA ARE IN THE
UPPER 60S TO UPPER 70S WITH SOUTHERLY WINDS OF 10 TO 20 MPH.

UNSETTLED WEATHER WILL PERSIST THROUGH MUCH OF THIS COMING WEEK.
THE MOST UNSETTLED PERIOD LOOKS TO BE FROM SUNDAY AFTERNOON
THROUGH MONDAY NIGHT WHEN AN UPPER LEVEL SYSTEM TRACKS ACROSS THE
REGION. SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS TODAY AND SUNDAY...WITH HEAVY RAINFALL BECOMING AN
INCREASING CONCERN LATE SUNDAY THROUGH MONDAY NIGHT.

FOR THIS AFTERNOON...LEE TROF WILL CONTINUE TO STRENGTHEN TODAY
AS WEAK LOW PRESSURE DEVELOPS ACROSS CENTRAL WYOMING.
THUNDERSTORMS HAVE INITIATED WITH A WEAK WAVE ACROSS SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE...AND ARE MOVING GENERALLY
EAST. THERE IS A NORTH/SOUTH BOUNDARY ACROSS THE WESTERN SOUTH
DAKOTA PLAINS...SO WILL HAVE TO WATCH CAREFULLY FOR ANYTHING
INITIATING THERE. SHOULD ALSO BE SOME CONVECTION FIRING OFF OF
THE BLACK HILLS THIS AFTERNOON. CAPE AND SHEAR VALUES NOT AS
IMPRESSIVE AS THEY WERE ADVERTISED YESTERDAY...BUT STILL ENOUGH TO
GET SOME THUNDERSTORMS GOING. A FEW STORMS COULD BE STRONG TO
SEVERE...WITH WIND AND HAIL THE MAIN CONCERN.

BY SUNDAY MORNING...UPPER TROF WILL BE STRENGTHENING AND DIGGING
SOUTH ACROSS THE INTERMOUNTAIN WEST. STRONGER SHORTWAVE ENERGY
WILL BEGIN TO WRAP AROUND THE TROF AND MOVE NORTHEAST ACROSS THE
NORTHERN HIGH PLAINS. CHANCES FOR SHOWERS AND STORMS WILL INCREASE
AS THE DAY PROGRESSES. THE BETTER THREAT FOR SEVERE STORMS LOOKS
TO BE ACROSS SOUTHWESTERN INTO CENTRAL SD DURING THE AFTERNOON AND
EVENING...BUT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE
ENTIRE CWA. HIGHS WILL AGAIN BE IN THE UPPER 60S AND 70S...WARMEST
TOWARD SOUTH CENTRAL SD.

THE THREAT FOR HEAVY RAINFALL WILL INCREASE BY SUNDAY NIGHT AND
CONTINUE ON MONDAY AS UPPER TROF AND DEVELOPING LOW MOVES ACROSS THE
CENTRAL ROCKIES INTO THE NORTHERN AND CENTRAL PLAINS. SURFACE LOW
WILL DEVELOP ACROSS COLORADO BY SUNDAY EVENING AND ALLOW FOR
EAST-NORTHEAST FLOW AT LOW LEVELS SUNDAY NIGHT AND MONDAY. THE
UPSLOPE FLOW WILL ENHANCE SHOWER ACTIVITY AND HELP TO POSSIBLY
PRODUCE WIDESPREAD SIGNIFICANT RAINFALL ACROSS MUCH OF WESTERN
SOUTH DAKOTA. 1 TO 2 INCH RAINFALL AMOUNTS LOOK POSSIBLE ACROSS
THE AREA LATE THIS WEEKEND THROUGH MONDAY NIGHT...WITH LOCALLY
HIGHER AMOUNTS FROM THE BLACK HILLS EASTWARD INTO CENTRAL SD.

EXTENDED...THE UPPER LEVEL LOW WILL SHIFT EAST OF THE AREA
TUESDAY...TAKING THE BACK EDGE OF THE PRECIPITATION AWAY FROM THE
CWA FROM WEST TO EAST. A WEAK UPPER LEVEL RIDGE WILL BRING A DRY
PERIOD WEDNESDAY. AN UPPER LEVEL TROUGH THEN DEEPENS OVER WESTERN
NORTH AMERICA...RESULTING IN SOUTHWEST FLOW ALOFT FOR THE CWA. A
RETURN TO UNSETTLED WEATHER IS EXPECTED BY THE END OF THE WEEK
INTO THE FOLLOWING WEEK. TEMPERATURES WILL BE BELOW NORMAL
TUESDAY...BUT THEN WARM BACK TO NEAR SEASONAL LEVELS AS A
850-700MB THERMAL RIDGE REDEVELOPS OVER THE CWA.

&&

.AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT. THE
EXCEPTION WILL BE IN/NEAR TSRA...WHERE IFR/MVFR CIGS/VSBYS ARE
EXPECTED.

&&

.HYDROLOGY...12Z GFS/ECMWF IN GOOD AGREEMENT TAKING UPPER LOW ACROSS
NORTHERN CO THROUGH NEBRASKA SUNDAY NIGHT INTO MONDAY NIGHT.
PRECIPITABLE WATERS AROUND 150 PERCENT OF NORMAL WILL WRAP AROUND
SYSTEM INTO THE CWA. WIDESPREAD 1-2 INCH RAINFALL AMOUNTS FROM
NORTHWEST THROUGH SOUTH CENTRAL SD ARE POSSIBLE. EMBEDDED
CONVECTION MAY LEAD TO LOCALLY HIGHER AMOUNTS AND FLASH FLOODING.
POTENTIAL UPSLOPE ENHANCEMENT ON THE NORTH/EAST SLOPES OF THE
BLACK HILLS ALSO POSSIBLE. IF HEAVIER RAINS HIT A LARGE ENOUGH
AREA...AREAL FLOODING MAY RESULT ON LARGER WATERWAYS. HYDRO WATCH
MAY EVENTUALLY BE NEEDED IF MODEL GUIDANCE CONTINUES CURRENT
PATH OF SYSTEM. CURRENT THINKING IS THE THREAT FOR NORTHEAST WY
HAS DIMINISHED...SO WILL EMPHASIZE SD IN OUTLOOK PRODUCT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 18, 3:04 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT SAT JUN 18 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
204 PM MDT (304 PM CDT) SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES
THE AREA. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE BLACK
HILLS AND WESTERN SOUTH DAKOTA PLAINS. A FEW STORMS COULD BE
STRONG TO SEVERE ACROSS THE BLACK HILLS AREA AND MUCH OF THE WESTERN
SOUTH DAKOTA PLAINS...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE
HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY
NEXT WEEK AS A STRONG UPPER LEVEL SYSTEM MOVES THROUGH THE REGION.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA SUNDAY INTO SUNDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO A
POSSIBILITY.

THERE IS ALSO THE THREAT FOR HEAVY RAINFALL AND FLOODING FROM LATE
SUNDAY THROUGH MONDAY NIGHT AS AN UPPER LEVEL LOW MOVES ACROSS
THE REGION. LARGE AMOUNTS OF MOISTURE MAY WRAP AROUND THE SYSTEM
INTO WESTERN SOUTH DAKOTA. RELATIVELY WIDESPREAD SHOWERS AND
THUNDERSTORMS MAY BE THE RESULT FROM SUNDAY AFTERNOON THROUGH MONDAY
NIGHT. UPSLOPE ENHANCED FLOW IS ALSO POSSIBLE.

SOME UNCERTAINTY STILL EXISTS WITH THE EXACT TRACK AND SPEED OF
THE UPPER LOW...BUT IF THE CURRENT FORECAST TRACK HOLDS
TRUE...WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WOULD OCCUR OVER
NORTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA...SUNDAY NIGHT
THROUGH MONDAY NIGHT. THE THREAT OF HEAVY RAINS HAS DIMINISHED FOR
MOST OF NORTHEASTERN WYOMING...WITH THE EXCEPTION OF THE BEAR
LODGE MOUNTAINS AND THE COLONY AREA.

GIVEN THE LIKELIHOOD OF EMBEDDED THUNDERSTORMS AND UPSLOPE FLOW
ON THE EAST AND NORTH SLOPES OF THE BLACK HILLS...LOCALLY HEAVIER
RAINFALL AMOUNTS ARE POSSIBLE. FLASH FLOODING COULD OCCUR WITH ANY
HEAVIER RAIN SHOWER OR THUNDERSTORM. AREAL FLOODING MAY ALSO
OCCUR ON LARGER WATERWAYS DUE TO THE POTENTIAL WIDESPREAD NATURE
OF THE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 18, 5:03 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT SAT JUN 18 2011

SDZ027-041-182245-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
403 PM MDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER COUNTY UNTIL
445 PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARDMORE...OR 25 MILES SOUTHEAST OF
EDGEMONT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OELRICHS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUDGE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:38 PM CDTSevere Thunderstorm WarningUNRFall River52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.